Even though drugs to boost testosterone might cause heart problems, the FDA recently approved another one (see our blog from earlier this month). Now, just weeks later, the agency has moved to require testosterone products to carry labels warnings about possible blood clots.
The concern is over blood clots in the legs which can travel to the lungs with fatal consequences.
As reported by MedPageToday.com, product labels must warn about the general risk of blood clots in the veins, as well as clots that are a consequence of polycythemia, a warning currently found in product information.
Polycythemia is an abnormally high concentration of hemoglobin in the blood, which gives blood its red color and transports oxygen throughout the body. Plycythemia can be a disease of unknown cause, or it can be linked to a respiratory or circulatory disorder or cancer.
The FDA issued the warning-label requirement as a result of reports of blood clots unrelated to polycythemia occurring in people who have taken the drug. The label warnings will be consistent for all approved testosterone products, including topical gels, transdermal patches, oral use and injections.
Remember, testosterone is undergoing an investigation into its reported risk of stroke, heart attack and death, so we repeat our advice that anyone considering testosterone therapy should be aware that its proper use is to treat a diagnosed disorder – not the normal consequences of aging that so many men want to offset.
The risks of doing so just keep growing, it seems.